Can cannabis cause Postural Hypotension?
Dear Dr. Brown, the second time my 23 yr old daughter used cannabis edibles she was drinking too and also thought she might have caught the flu. She realized the same event happened 5 years earlier and she stayed in bed for 5 days. Saturday she did edibles w/ her boyfriend, ate a meal, and went on a walk. During their walk, she fainted a few times. She said she first loses her ability to hear and then suddenly loses consciousness. She got home and laid on the floor for a few hours and couldn’t stand up on her own. She said it felt like her blood pressure kept dropping when she’d try to stand up. She was also uncomfortable due to anxiety and a feeling like she was always too hot or too cold (it was very hot outside at the time). It took her about three days to fully recover. I’m just wondering what you think we should speak to her MD about. What should she ask her doctor to check? Why would her blood pressure drop? Thank you for any direction, guidance, or input. Best regards, A mom.
Hi CoCo and thanks for the question. I’m sorry you and your daughter had to go through such a negative experience. I hope that both of you are doing much better now! Let’s dive in and see if we can understand more about what might’ve happened.
What is Postural or Orthostatic hypotension?
What you described in your question sounds like an episode of something called postural hypotension.
Postural hypotension, also called orthostasis or orthostatic hypotension, is a form of low blood pressure that occurs after a change in posture (standing up after sitting or lying down for example).
Postural hypotension occurs due to a natural change in blood distribution caused by sitting or laying down. When we sit or lay down, blood naturally tends to collect near the legs and abdomen due to gravity. Then upon standing up the body experiences a temporary moment of low blood pressure because less blood is flowing back to the heart. Specialized cells called baroreceptors near the heart and neck normally sense this drop in blood pressure and send signals to the brain to tell the heart to pump faster in order to increase blood flow. Baroreceptors also signal blood vessels to narrow to help further increase blood pressure.
Postural hypotension occurs when this natural mechanism for increasing blood pressure is interrupted and can lead to symptoms of dizziness, lightheadedness, blurred vision, weakness, and even fainting.
Can Cannabis Cause Postural hypotension?
Cannabis contains a chemical called delta-9-tetrahydrocannabinol, more commonly referred to as THC. THC is the principal psychoactive compound in cannabis and is responsible for a majority of the drug’s effects. While THC may contribute to numerous beneficial and desirable effects of cannabis, it also has unintended and undesirable effects. One undesirable effect of THC is that it causes changes in blood pressure. Usually, these changes in blood pressure are well-tolerated, but can still be problematic in some individuals and in certain circumstances.
An FDA-approved drug called Marinol contains a synthetic form of THC that is very well studied. Importantly, Marinol is consumed orally in a similar fashion to cannabis edibles. Clinical studies of Marinol show that the drug can cause low or high blood pressure, fainting, and rapid heart rate.
See the below information from the Marinol package insert,
“Patients may experience occasional hypotension, possible hypertension, syncope, or tachycardia while taking MARINOL [see Clinical Pharmacology (12.2)]. Patients with cardiac disorders may be at higher risk. Avoid concomitant use of other drugs that are also associated with similar cardiac effects (e.g., amphetamines, other sympathomimetic agents, atropine, amoxapine, scopolamine, antihistamines, other anticholinergic agents, amitriptyline, desipramine, other tricyclic antidepressants). Monitor patients for changes in blood pressure, heart rate, and syncope after initiating or increasing the dosage of MARINOL.“
Although your daughter did not use this specific drug (Marinol), she used a cannabis edible with a chemically identical active ingredient, THC and same route of administration. Therefore, we can extrapolate Marinol clinical data to make sense of the situation you described. What likely happened to your daughter is that she experienced a change in blood pressure (most likely low blood pressure) which lead to her syncopal episode (fainting). Fainting after cannabis use is somewhat rare, but numerous other factors could also be at play including if your daughter has other health conditions, her use of alcohol that day, and the fact that it was hot out and that she ate a meal prior to fainting.
How to speak with a Doctor about Hypotension due to Cannabis?
Your daughter should be honest and open with her healthcare provider about cannabis use preceding her episode of fainting. It will be important for them to know and for your daughter to avoid any unnecessary invasive tests or treatments. Doctors are required to keep information discussed at appointments confidential, so there is no reason for her to guard information about cannabis use, despite the stigma that may be associated with the drug. It may also be wise for your daughter to consult a cardiologist given the nature of her condition. Be sure to that your daughter describes all of the other environmental factors that could’ve contributed to this episode (hot temperature, eating a meal prior to fainting, and alcohol and cannabis use).
What tests should the Doctor do?
That will ultimately be up to your daughter’s healthcare provider, but below are some tests that might be recommended.
Blood Pressure Monitoring or a Tilt Table Test
The first most intuitive test would be to measure and record your daughter’s blood pressure while she’s lying down and standing up. This can be done by simply having her lay down and measuring her blood pressure then having her stand up and measure it again. This is done to assess how your daughter’s body maintains adequate blood pressure.
Or a Tilt Table Test that mechanically alters body positioning to assess changes in heart rate and blood pressure might be done.
If your daughter’s systolic blood pressure (top #) drops 20 points or her diastolic blood pressure (bottom #) drops 10 points within 2 to 5 minutes of standing up that is usually indicative of postural hypotension.
Doctors may even decide that additional testing is warranted. This could include a blood test which could help tell doctors whether or not your daughter is suffering from low blood sugar or low red blood cells (anemia) which can both contribute to low blood pressure.
A doctor may even want to perform an echocardiogram which measures electrical activity in the heart and can show changes in heart rhythm and structure.
There are a number of other conditions and medications that can contribute to postural hypotension. Once these are ruled out, it will be easier to know if the situation you described were entirely due to her exposure to THC or if they were due to a prior underlying condition.
Conditions that might increase the risk of Postural Hypotension
- Cardiovascular, endocrine, or neurologic disease
- Eating meals (Postprandial hypotension)
- Age > 65
- High temperature
- Bed rest
- Alcohol use
I bolded the above conditions that apply to the situation you described in your question. Alcohol use, hot temperature, and eating a meal all could have contributed to your daughter’s syncopal episode (in addition to her THC consumption).
Drugs that increase the risk of Postural Hypotension
- Delta-9-tetrahydrocannabinol (THC)
- Alpha or Beta Blockers
- Calcium channel blockers
- ACE inhibitors
Given that this has happened before, I’d advise your daughter to abstain from using cannabis (THC-containing) products for the time being until she gets more information and testing done regarding what’s contributing to her fainting.
As for what testing needs to be done, again, her primary care doctor and possibly a cardiologist will know best. Fainting is not normal and should be taken seriously and she should see a healthcare provider as soon as possible if this ever happens again. I hope this helps answer your question. Please don’t hesitate to reach out again at CannabisQuestions.Health.